Hail, Natrona
- When
- June 18, 3:48 PM MST
- Where
- Natrona County, 3.27 mi NW of Badwater
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 43.350, -107.480
One inch diameter hail was recorded by a CoCoRaHS observer.
Thunderstorms firing over the higher terrain of central Wyoming strengthened as they moved into a more unstable and moist environment in Johnson and Natrona counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Thunderstorms firing over the higher terrain of central Wyoming strengthened as they moved into a more unstable and moist environment in Johnson and Natrona counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 18, 2:20 PM MST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 320 PM MDT WED JUN 18 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY PATTERN REMAINS NEARLY THE SAME WITH RIDGING OVER THE ROCKIES...WITH WEAK DISTURBANCES MOVING UP AND OVER IT...ALLOWING FOR A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY ALONG AND EAST OF THE DIVIDE. THE BEST CHANCE FOR CONVECTION IN THE SHORT TERM APPEARS TO BE LATE THIS AFTERNOON INTO TONIGHT...AS TWO DISTURBANCES AFFECT THE AREA...AND INTERACT WITH DECENT INSTABILITY AND MOISTURE AS WELL AS SHALLOW UPSLOPE CONDITIONS. SUBSIDENCE BEHIND THIS MORNINGS DISTURBANCE SLOWED DEVELOPMENT EARLY THIS AFTERNOON. HOWEVER...MID LEVEL DISTURBANCES CURRENTLY ACROSS CENTRAL IDAHO AND NE NEVADA PUSHING EAST...WILL HELP CONVECTION FIRE FOR THE REMAINDER OF THE AFTERNOON AND TONIGHT. SOME OF THIS CONVECTION IS EXPECTED TO LINGER PAST MIDNIGHT...ESPECIALLY OVER EASTERN SECTIONS OF THE FORECAST AREA. THE WEATHER REPEATS ITSELF ON THURSDAY...WITH RIDGING AND ANOTHER WEAK FRONT PUSHING SOUTH...EAST OF THE DIVIDE. HOWEVER...PRECIPITABLE WATER VALUES WILL BE SLIGHTLY LOWER...WITH LESS ACTIVITY EXPECTED...AND CONFINED MORE TO THE NORTH...AND EASTERN SECTIONS WHERE BETTER MOISTURE IS EXPECTED. FRIDAY AND SATURDAY...THE UPPER LEVEL RIDGE THAT HAS BEEN AFFECTING THE AREA FOR THE PAST SEVERAL DAYS...WILL STRENGTHEN EVEN FURTHER...WHICH MEANS WARMER TEMPERATURES AND LITTLE OR NO PRECIPITATION. HAVE KEPT SOME LOW POPS FOR FRIDAY AFTERNOON AND EVENING ACROSS THE NORTH/NORTHEAST AND HAVE NO MENTION OF CONVECTION ON SATURDAY AS MODELS HAVE LESS THAN 35 PERCENT MEAN RH FROM 850 TO 500 MB. WILL LIKELY SEE SOME LOWER 90S IN THE LOWER ELEVATIONS...EAST OF THE DIVIDE ON SATURDAY...AS 700 MB WILL RANGE FROM 13 TO 16 DEG CELSIUS. COULD SEE AN ISOLATED 90 DEGREE READING ON FRIDAY. THESE WARM TEMPERATURES WILL CONTINUE TO ACCELERATE SNOMMELT AND COULD CREATE SOME LOCAL FLOODING. REGARDLESS...RIVERS AND STREAMS...WILL BE RUNNING HIGH AND FAST. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY MODELS CONTINUE IN FAIR AGREEMENT WITH LONG WAVE HIGH PRESSURE RIDGE CENTERED IN MEXICO SOUTH OF ARIZONA AND NEW MEXICO EXTENDING NORTH THROUGH THE ROCKIES INTO ALBERTA AND SASKATCHEWAN. LOW CENTER IN EAST PACIFIC OFF BRITISH COLUMBIA COAST. MAIN FORECAST PROBLEM WILL BE IMPACT OF WEAK SHORT WAVE TROUGHS IN SOUTHWEST FLOW COMING OVER THE TOP OF THE RIDGE...AND THEIR IMPACT ON POTENTIALLY CONVECTIVELY UNSTABLE AIR MASS OVER WESTERN AND CENTRAL WYOMING. KEPT CHANCE FOR THUNDERSTORMS ACROSS THE NORTH IN THE AFTERNOONS AND EVENINGS. LITTLE CHANGE IN TEMPERATURES EXPECTED WITH STAGNANT FLOW PATTERN KEEPING AIR MASS IN PLACE. MAIN DIFFERENCES IN MODELS IN WHETHER SHORT WAVES CAN NUDGE THE TOP OF THE RIDGE TO THE EAST OR JUST RIDE OVER THE TOP OF THE RIDGE. NO CLEAR WINNER SO WILL KEEP IDEA OF RIDGE HOLDING AND SHORT WAVES TRAVELING TO THE NORTH OVER THE RIDGE. SHOULD BE A GOOD PATTERN TO GET MUCH OF THE SNOW PACK TO MELT OFF THROUGH THE PERIOD. && .AVIATION... WEAK COLD FRONT STRETCHING FROM THE BIGHORN MOUNTAINS TO EASTERN FREMONT COUNTY THIS EVENING WILL ALLOW ISOLATED SHOWERS AND THUNDERSTORMS TO LINGER ACROSS NATRONA COUNTY. VICINITY THUNDERSTORMS ARE IN THE KCPR TAF THROUGH 03Z. SURFACE HIGH PRESSURE WILL MOVE ACROSS THE REGION TONIGHT WITH CLEARING SKIES AND WINDS BECOMING LIGHT AFTER MIDNIGHT. HIGH PRESSURE WILL PRODUCE VFR CONDITIONS THURSDAY WITH CLEAR SKIES WEST OF THE DIVIDE AND FEW TO SCATTERED CUMULUS CLOUDS EAST OF THE DIVIDE. STRONG SUNSHINE WILL CAUSE BOUNDARY LAYER MIXING WITH LIGHT WINDS IN THE MORNING BECOMING WEST TO NORTHWEST AT 10 TO 20 KT IN THE AFTERNOON...EXCEPT IN THE BIGHORN BASIN WHERE WINDS WILL REMAIN BELOW 10 KT. && .FIRE WEATHER... A RIDGE OF HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER PATTERN THROUGH THE WEEKEND. A WEAK COLD FRONT THAT AFFECTED AREAS EAST OF THE DIVIDE WILL WASH OUT TONIGHT. HOWEVER ANOTHER WEAK...SHALLOW COLD FRONT WILL PUSH SOUTH...EAST OF THE DIVIDE ON THURSDAY. THIS WILL HELP KEEP TEMPERATURES FROM SOARING TOO MUCH AND KEEP MINIMUM RELATIVE HUMIDITIES IN CHECK...BUT A BIT LOWER THAN THIS AFTERNOON. DISTURBANCES ROUNDING THE RIDGE...COMBINED BY AN UNSTABLE ATMOSPHERE WILL RESULT IN ISOLATED TO LOCALLY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN AND AREAS EAST OF THE DIVIDE TONIGHT THROUGH THURSDAY NIGHT. HOWEVER...THE ACTIVITY ON THURSDAY IS EXPECTED TO BE CONFINED MORE TO THE NORTH...AND JOHNSON AND NATRONA COUNTIES. RELATIVELY LIGHT WINDS...VERY WARM CONDITIONS AND CRITICALLY LOW RH IS EXPECTED FRIDAY AND SATURDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WM LONG TERM...C.BAKER AVIATION...SMITH FIRE WEATHER...WM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 501 AM MDT WED JUN 18 2008 WYZ001>020-022>030-191101- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 501 AM MDT WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL MOVE INTO THE THIS MORNING AND EARLY AFTERNOON. SLIGHTLY COOLER AND SOMEWHAT MOIST AIRMASS WILL MOVE IN BEHIND THE FRONT. THIS WILL INCREASE THE THUNDERSTORM THREAT EAST OF THE DIVIDE TODAY AND THIS EVENING. THE PRIMARY THREATS WILL BE HAIL...GUSTY WINDS TO 50 MPH AND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY. THE MAIN THREATS WITH THESE STORMS WILL BE LIGHTNING...AND POTENTIALLY GUSTY WINDS WITH SMALL HAIL. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZES...ALONG WITH ANY WINDS OF 40 MPH OR GREATER THIS AFTERNOON AND EVENING. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 321 PM MDT WED JUN 18 2008 WYZ020-182200- NATRONA COUNTY LOWER ELEVATIONS- 321 PM MDT WED JUN 18 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY... AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF I25 EXIT 223...OR 37 MILES NORTHWEST OF EVANSVILLE...MOVING EAST AT 18 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHEASTERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF I25 EXIT 223...JCT I25 AND HWY 387...MIDWEST...STATE HWY 259 MILE MARKER 25 AND EDGERTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4348 10611 4327 10610 4327 10666 4341 10668 TIME...MOT...LOC 2121Z 263DEG 16KT 4336 10656 SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 335 PM MDT WED JUN 18 2008 WYZ005-007-182215- OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN- 335 PM MDT WED JUN 18 2008 ...SIGNIFICANT WEATHER ADVISORY FOR HOT SPRINGS COUNTY... AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HWY JCT 170 AND 174...OR 16 MILES WEST OF THERMOPOLIS...MOVING EAST AT 20 MPH. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL HOT SPRINGS COUNTY...INCLUDING THE LOCATIONS OF HWY JCT 170 AND 120...THERMOPOLIS AND U.S. HWY 20/789 MILE MARKER 130...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4378 10804 4353 10804 4360 10862 4369 10863 TIME...MOT...LOC 2135Z 269DEG 18KT 4365 10852 SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 417 PM MDT WED JUN 18 2008 WYZ019-020-022-182315- CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY LOWER ELEVATIONS- 417 PM MDT WED JUN 18 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY... AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTH OF U.S. HWY 220 MILE MARKER 70... OR 35 MILES WEST OF CASPER...MOVING EAST AT 35 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL NATRONA COUNTY...INCLUDING THE LOCATIONS OF U.S. HWY 220 MILE MARKER 100...HWY 487 MILE MARKER 70...HOGADON SKI AREA AND BEARTRAP MEADOWS COUNTY PARK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4287 10611 4260 10610 4263 10711 4281 10711 TIME...MOT...LOC 2217Z 269DEG 31KT 4273 10698 LIPSON
The national radar mosaic for the moment the first event began.
3 hail, 2 thunderstorm wind, 1 dust devil. Local standard time, as filed.
One inch diameter hail was recorded by a CoCoRaHS observer.
A 34-year-old woman was killed when a dust devil flipped a small scorer's shed next to a team dugout at a youth ball field complex. The woman apparently sought shelter from the dust devil by positioning herself behind the shed. The shed was flipped one-half revolution, crushing her on the first flip and then rolling off of her. The woman was found about 10 minutes later as teams begin arriving for their evening games. Resuscitation efforts failed and she was declared dead at the scene.
Nickel sized hail was reported along Interstate 25 about three miles south of Buffalo.
A gust to 61 mph was recorded by ASOS at Natrona County International Airport.
A television meteorologist reported gusts to 70 mph and blowing dust.
One inch diameter hail was reported in Homa Hills.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Dust Devil, Natrona | 2008-06-18 | 34 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96917, 96914, 96916, 96941, 96940, 96938.